Alert archive / Washington / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Pendleton, OR

July 17, 2016Columbia County, Walla Walla County, Washington; Umatilla County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 17, 2016, 5:11 PM PDT for Columbia County, Walla Walla County, Washington; Umatilla County, Oregon. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 5:11 PM PDT (00:11 UTC)
Expired
Jul 17, 2016, 6:05 PM PDT
In force
54 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Umatilla County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 98 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS56 KPDT 180011
SVRPDT
ORC059-WAC013-071-180115-
/O.NEW.KPDT.SV.W.0009.160718T0011Z-160718T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
511 PM PDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UMATILLA COUNTY IN NORTHEASTERN OREGON...
  SOUTHEASTERN WALLA WALLA COUNTY IN SOUTHEASTERN WASHINGTON...
  COLUMBIA COUNTY IN SOUTHEASTERN WASHINGTON...

* UNTIL 615 PM PDT

* AT 510 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM SKI BLUEWOOD TO NEAR BINGHAM SPRINGS...AND
  MOVING NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...TURNER...HUNTSVILLE...SKI BLUEWOOD...
  DIXIE AND KOOSKOOSKIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4600 11791 4600 11798 4595 11798 4570 11834
      4644 11806 4659 11786 4647 11786 4647 11774
      4640 11772 4638 11768 4634 11768 4633 11761
      4620 11762
TIME...MOT...LOC 0010Z 199DEG 41KT 4610 11786 4579 11826 

$$

RSC
1 follow-up statement
361 
WWUS56 KPDT 180105
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
605 PM PDT SUN JUL 17 2016

ORC059-WAC013-071-180113-
/O.CAN.KPDT.SV.W.0009.000000T0000Z-160718T0115Z/
UMATILLA OR-WALLA WALLA WA-COLUMBIA WA-
605 PM PDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UMATILLA...
SOUTHEASTERN WALLA WALLA AND COLUMBIA COUNTIES IS CANCELLED...
            
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4600 11791 4600 11798 4595 11798 4570 11834
      4644 11806 4659 11786 4647 11786 4647 11774
      4640 11772 4638 11768 4634 11768 4633 11761
      4620 11762
TIME...MOT...LOC 0054Z 199DEG 41KT 4657 11762 4626 11802 

$$

RSC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:43 PM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:43 PM PDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
243 PM PDT SUN JUL 17 2016

.SHORT TERM...Tonight through Wednesday...An upper low and trough
has redeveloped along the Pacific Northwest coast today and will
provide active and unstable conditions for the next few days. A
southwest flow over the area with increased moisture aloft is
developing scattered thunderstorms...some of them strong...this
afternoon and this should continue through the evening hours. The
main threats will be gusty winds, hail and heavy downpours under the
stronger cells. The storms appear to be wet and locations in the
path of the storms should receive up to a quarter inch or so of
rain. Models are suggesting that there will be a wave passing
through later tonight along with elevated instability aloft and this
may allow isolated thunderstorms to continue through the night and
tomorrow morning. Have kept isolated thunderstorms in the forecast
with the exception of the lower Columbia Basin which will just have
a slight chance of rain showers. Tomorrow will be similar to today
but with a more southerly flow and conditions even more favorable
for thunderstorms. Have a chance of thunderstorms over nearly the
entire area in the afternoon and evening. These storms are expected
to have gusty outflow winds to 40 mph, small hail and brief heavy
downpours. The strongest cells may approach severe levels and later
shifts will have to monitor developments closely. The low will drift
north and weaken Monday evening, so precipitation will be mainly in
the mountains overnight with a few thunderstorms over the Washington
Cascades and Northeast oregon. After a quiet period on Tuesday
morning, There will be a slight chance of thunderstorms in the
Cascades, and the mountains of Eastern Oregon in the afternoon and
evening. Storms will not be as strong as today or Monday. The storms
will taper off to showers overnight and largely end during Wednesday
morning. A trough will remain over the area though the central low
will continue to drift north. There will once again be a slight
chance of thunderstorms along the Washington Cascade Crest and in
the Eastern Oregon mountains. Temperatures will be in the lower to
mid 80s with mainly 70s in the mountains Monday through Wednesday.
Perry

.LONG TERM...Wednesday night through Sunday night...a mid/upper
level trough approaches the coast Wednesday night thus placing the
forecast area in a dry SW flow aloft through Thursday morning.
Thursday afternoon/evening the aforementioned trough swings across
forecast area providing some dynamic lift, moisture and instability
for a slight chance of afternoon/evening thunderstorms in the
mountains of NE Oregon. A mid/upper level ridge of high pressure
moves over the region for dry conditions Friday through the
remainder of the extended forecast period.  Polan

&&

.AVIATION...00Z TAFS...VFR conditions are expected over the next 24
hours. There will be isolated to scattered showers and thunderstorms
this afternoon/evening, but CIGS and visibility should remain above
5SM. Winds will be light through the period except at KDLS, where
sustained NW winds will be 10-15 kts this afternoon into this
evening. Gusty winds of 20-30 kts are possible near any showers or
thunderstorms for remainder of this afternoon through Monday
afternoon. KDLS will have winds of 14-20 kts Monday afternoon and
other TAF sites will have sustained winds of 5-10 kts om Monday.
Monday afternoon expect another round of scattered showers and
isolated thunderstorms beginning over the mountains in central
Oregon and along the OR/WA Cascades. KRDM, KBDN, KDLS AND KYKM stand
the best chance of getting thunderstorms Monday afternoon. However,
it is still too early to confidently forecast thunderstorms at these
TAF sites for Monday afternoon so this TAF issuance does not
mention VCTS at these TAF sites.  Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  84  59  81 /  30  30  30  10
ALW  65  85  64  83 /  30  30  30  10
PSC  64  88  63  87 /  20  30  20  10
YKM  65  86  60  86 /  20  40  20  10
HRI  64  86  62  85 /  20  30  20  10
ELN  59  82  58  80 /  30  50  20  10
RDM  50  77  47  78 /  30  40  20  20
LGD  56  83  54  81 /  30  40  30  20
GCD  55  81  54  81 /  30  30  30  20
DLS  64  81  62  81 /  30  30  20  10

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&

83/99/99

In the hours before

Special weather statement, Jul 17, 1:10 PM PDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
110 PM PDT SUN JUL 17 2016

WAZ029-030-172100-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-
NORTHWEST BLUE MOUNTAINS WA-
110 PM PDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA COUNTY
UNTIL 200 PM PDT...

AT 109 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF SKI BLUEWOOD...OR 10 MILES SOUTHEAST OF
DAYTON...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TURNER AND SKI BLUEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4609 11776 4607 11800 4647 11791 4647 11773
      4644 11773 4644 11771 4640 11772 4638 11768
      4634 11768 4633 11761 4617 11762
TIME...MOT...LOC 2009Z 198DEG 25KT 4621 11784

MJM
Special weather statement, Jul 17, 3:43 PM PDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
343 PM PDT SUN JUL 17 2016

ORZ502-503-172345-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
343 PM PDT SUN JUL 17 2016

...SPECIAL WEATHER STATEMENT...

AT 342 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEHMAN HOT SPRINGS...OR 31 MILES SOUTHWEST OF MEACHAM...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
LEHMAN HOT SPRINGS AND SOUTHERN UMATILLA RESERVATION.

LAT...LON 4499 11864 4506 11887 4548 11866 4547 11863
      4548 11861 4544 11858 4549 11858 4539 11830
TIME...MOT...LOC 2242Z 205DEG 18KT 4510 11872

RSC
Special weather statement, Jul 17, 3:55 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT SUN JUL 17 2016

WAZ026-520-172345-
KITTITAS VALLEY WA-EAST SLOPES OF THE WASHINGTON CASCADES WA-
355 PM PDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KITTITAS COUNTY
UNTIL 445 PM PDT...

AT 354 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CLE ELUM...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. RAINFALL AMOUNTS UP TO 1 INCH PER HOUR WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLE ELUM...ROSLYN...CLIFFDELL AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4689 12083 4693 12120 4736 12105 4729 12062
TIME...MOT...LOC 2254Z 206DEG 17KT 4709 12097

MJM
Special weather statement, Jul 17, 3:56 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
356 PM PDT SUN JUL 17 2016

ORZ502-WAZ030-180000-
NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHWEST BLUE MOUNTAINS WA-
356 PM PDT SUN JUL 17 2016

...SPECIAL WEATHER STATEMENT...

AT 355 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KAMELA...OR NEAR MEACHAM...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
MEACHAM...KAMELA...TOLLGATE...BINGHAM SPRINGS...
SPOUT SPRINGS AND EASTERN UMATILLA RESERVATION.

LAT...LON 4531 11830 4536 11843 4542 11843 4545 11849
      4566 11835 4566 11834 4585 11823 4586 11821
      4589 11821 4601 11810 4605 11810 4605 11807
      4608 11808 4596 11774
TIME...MOT...LOC 2255Z 207DEG 35KT 4542 11837

RSC

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:58 PM PDTSpecial Weather StatementPDTColumbia62 min
Jul 17, 9:08 PM PDTSpecial Weather StatementPDTGrant52 min
Jul 17, 10:58 PM PDTSpecial Weather StatementPDTUnion62 min

Nearby

Severe Thunderstorm Warnings in Washington, 2016Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.